So I was in the middle of writing a moving entry about teaching when I hit a road-block. After my shower I had a good deal of trouble tugging on my freshly washed jeans in order to get dressed for the day and head to a café to finish my blog. I caught a glimpse of myself in the mirror and it stopped me dead in my tracks. I acknowledge this blog entry is very superficial, as it has to do with my outwards appearance, so I’d rather just deal with the topic and move on. Plus, there’s really nothing I can do about the way I look because I need the steroids in order to survive, so it really is no use getting so upset about it. Hopefully after this public rant and rave I will stop letting it bother me so much.
I know I have moaned about the changes the steroids make to your body, but I am in the thick of it right now so it’s time to complain again. I learned yesterday at my doctor’s appointment that the type of steroid I’m taking this time is NOT the same type I took during my last treatment. It is a great deal stronger. This April I started out on 8 milligrams of dexamethasone, which seemed like a heck of a lot less than the 80 mg dosage of prednisone I began with during my first brain radiation treatment. Unfortunately though, because dexamethasone is much stronger than prednisone, it turns out my dosage is equivalent to the large dosage I was taking to ease the swelling after the first brain radiation treatment. BOOOOO! Of course, no one explained that to me, or Jon, until just now. I guess I should have looked it up, but I am a bad patient who just takes whatever medicine I am told to take. I don’t do much questioning. I figure the doctors know how best to treat me since what they have done so far has kept me alive for the last four years. Sometimes I think I am being foolhardy in allowing them to have so much control, but in other ways, I am grateful that I don’t have to really be responsible for my treatment yet. If I have further complications and have decisions to make that will affect whether I live or not, or my quality of life, then I for sure am going to research and have my say.
Speaking of research, once I find out the news about the steroid I am currently taking, I did some digging around online and here is a list of side effects of taking dexamethasone for a prolonged period of time. The fact that the list is lengthy and that I have all of the symptoms makes a lot of sense now, as I was wondering why my body is going through such drastic changes now that I am down to alternating with 2 mg or 4 mg of the pill every other day. According to drugs.com (hopefully that’s a credible source…) dexamethasone is a “Corticosteroid that prevents the release of substances in the body that cause inflammation.” My brain radiation treatment definitely created a lot of inflammation, or cerebral edema, so that’s why I’m taking such a strong steroid. The symptoms of taking the pill over a long period of time include:
- Changes in the shape or location of body fat especially in your face, neck, breast, back, and waist- This morning I took a long, hard look in the mirror and checked all the boxes for this symptom! The sobbing bullfrog with a reverse mullet that looked back at me in the mirror is also what inspired this blog post. The changes in body fat make up the phenomenon I refer to as “full-on steroid puff phase”, which I am firmly entrenched in. My neck has grown about three sizes larger than it used to be and my cheeks are so puffy they are intruding upon my line of vision. I can see them when I look down. My jaw is tense and tight, making it hard to sleep and impossible to comfortably lay my head on hard or bulky pillows. My eye sockets look like little pins swimming amongst my puffy cheeks. Also, I forgot about this from the last bout with steroids, but my breast implant has now moved up into my armpit. I’ve tried to massage it back down because it hurts, but I don’t want to go around touching my chest every twenty minutes. Whenever I move or sit up in bed the chest muscles contract and push the implant up into my arm pit/ shoulder more and I can feel it moving. The whole thing is uncomfortable and painful, not to mention it looks bad.
- Sleep Problems/Insomnia– I try to sleep through the night but usually I pass out on the couch right after dinner from about 7-10 so that prevents me from being tired at bedtime. It also causes me to sleep through and miss whatever movie or Netflix show I have carefully selected for viewing. I then usually wake up about 3 or 4 in the morning and am awake till Jon’s alarm goes off for school when I go back to bed and sleep for a few more hours. I recently attended a ladies weekend at the beach and I totally fell asleep on the couch after dinner while all the ladies talked and drank wine around me. I don’t know how I couldn’t hear them, but I was completely dead to the world. Yesterday Jon asked Dr. M if I could have some sleeping pills because he would like for me (him) to be able to sleep through the night. I guess my attempts to allow him to sleep are not really working…
- Acne and Dry Skin- The acne has gotten better, but I occasionally develop painful pimples in the most inopportune places. Mainly inside (OUCH!) and on top of my nose. I have also developed this rash on my legs that looks like little purple dots all over my shins and calves. Gross. If it doesn’t get better by tomorrow I will definitely tell the doctor about it.
- Slow wound healing- I fell down, gracefully of course, while “hiking” with Randi at the Puma Lodge and I still have a purple/black bruise on my shin from where a piece of wood lying on the ground attacked me out of nowhere. Also, every time the nurses do a poor job extracting blood it takes a long time for the bruise to go away. On Monday the nurse taking my blood decided to just put a band-aid on my wound, instead of a cotton swab AND a band-aid, and I bled all over my sleeve. Fun times!
- Dizziness/Spinning Sensation- Not only is my tumor making me dizzy, but so are the steroids. Awesome! I can do more things independently but I would like to walk to the grocery store whenever I need to pick up something, instead of worrying about how much energy it might sap from me, or how weird I must look to strangers lurching around on the sidewalk while trying to balance the groceries…
6. Nausea/Stomach Pain/Bloating– I’ve mentioned the intense amounts of stomach medicine I’m on to combat the wear and tear of the steroids, so I’m not so much nauseous as completely bloated. After eating, my stomach is so full of air it is as tight as a drum. It sticks out about 2 inches more than my chest, which is never a good look for anyone. Loose and flowy shirts are the order of the day. It is not fun and definitely noticeable. Some days I wish I could just stick a giant pin in my stomach and slowly let the air out like a tire so I can have some relief
7. Rapid Weight Gain– Since April 19th I have gained 13 pounds. That’s like a half pound a day…. Today, when I could barely put my jeans on over my thighs and muffin top I weighed myself. Bad idea! More sobbing bull frog…
8. Hair Loss: (I added this one as it isn’t a symptom of steroids but an effect of the brain radiation treatment.) When I appear in public you guys all see Heidi, my new wig, which makes me look more normal, but my hair beneath is quite grotesque looking. The front and top of the head continues to grow hair (I only lost the hair where they radiated), but I am completely bald on the back half of my head, which is not a flattering look. I am going to continue to grow out my hair though, because my hair dresser said that in a few months she will hopefully be able to put in extensions in order to cover the back of the head, so fingers crossed that I will be able to sport my own locks come next January. That would be fabulous!
Alright, so after listing all the symptoms and documenting what has been happening to my body over the last month and a half, I feel a little bit better. You readers may not, but I do. One of the other symptoms of taking the drug is “mood alteration” (code for depression), so that explains the sobbing bullfrog that appeared in the mirror as I surveyed the steroid damage yesterday. What I’m most sad about is that I was hoping to de-puff by the time I went home to the states to see my family and friends, but Dr. M has me on a very slow decline to be completed when I come back to Chile in July. Also, every single website about steroids mentions how dangerous it is to suddenly stop taking them because it causes withdrawal, so I need to follow his instructions carefully. This means that I will have to find some new summer outfits for my fuller figure when I go back home because I hate looking fat in my clothes. It sucks because I’m in a wedding with my college friends right when I get home and I haven’t seen those friends in about ten years or so. I don’t want them to see me looking like an inflatable chipmunk. I will also look chubby cheeked and wide in my sister’s bachelorette party pics, and I will most certainly not enjoy showing off my steroid fat in my bathing suit, even though I am definitely looking forward to going swimming and being tan.
I’m not fishing for compliments here and I know all of these things are extremely superficial, but I didn’t want you guys to think I’m an angel who never complains. But you get the point: I hate steroids and I hate what they’ve done to my body… The symptoms will get better in a few months, but until then, please excuse me if my steroids and I scarf down all the ice cream, hamburgers, buffalo wings, and fries within a ten mile radius of my person while I am home.